Geometriae Dedicata

, Volume 158, Issue 1, pp 397–411

Minimal immersions of closed surfaces in hyperbolic three-manifolds

Original Paper


We study minimal immersions of closed surfaces (of genus g ≥ 2) in hyperbolic three-manifolds, with prescribed data (σ, tα), where σ is a conformal structure on a topological surface S, and αdz2 is a holomorphic quadratic differential on the surface (S, σ). We show that, for each \({t \in (0,\tau_0)}\) for some τ0 > 0, depending only on (σ, α), there are at least two minimal immersions of closed surface of prescribed second fundamental form Re(tα) in the conformal structure σ. Moreover, for t sufficiently large, there exists no such minimal immersion. Asymptotically, as t → 0, the principal curvatures of one minimal immersion tend to zero, while the intrinsic curvatures of the other blow up in magnitude.


Minimal immersion Second fundamental form Mountain pass solution Hyperbolic three-manifolds 

Mathematics Subject Classification (2000)

53C21 53A10 35J62 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  1. 1.College of Staten Island, The City University of New YorkStaten IslandUSA

Personalised recommendations